Alert archive / Tennessee / Flash Flood Warnings in 2009
Flash Flood Warning 56, NWS Memphis, TN
NWS Memphis, TN issued this flash flood warning at May 16, 2009, 12:12 PM CDT for Decatur County, Tennessee. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 16, 2009, 12:12 PM CDT (17:12 UTC)
- Expired
- May 16, 2009, 2:15 PM CDT
- In force
- 2 hr
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Flood severity
- None
County Decatur County, TN
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 5.2 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1150 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 703 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 109 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KMEG 161713
FFWMEG
TNC039-161915-
/O.NEW.KMEG.FF.W.0056.090516T1713Z-090516T1915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
1212 PM CDT SAT MAY 16 2009
THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHERN DECATUR COUNTY IN TENNESSEE...
* UNTIL 215 PM CDT
* AT 1212 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED VERY HEAVY RAIN OVER THE WARNED AREA. RAINFALL RATES OF
1 TO 2 INCHES PER HOUR WILL LEAD TO FLASH FLOODING OF LOW WATER
CROSSINGS ACROSS THE WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PARSONS AND
DECATURVILLE.
THIS WARNING INCLUDES THE FOLLOWING LOW WATER CROSSINGS IN DECATUR
COUNTY BIBLE HILL ROAD AT SHIPMAN CREEK...BIBLE HILL ROAD IN
PARSONS...CONCORD ROAD AT LESTER CREEK...FAIRGROUND ROAD...LARGE ROAD
AT RUSSIAN CREEK...LARGO ROAD 4...NORTHWOOD STREET IN PARSONS AND OLD
LEXINGTON ROAD AT BEAR CREEK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
.MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE
INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE
USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS
POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING
FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT FLASH FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5.
&&
LAT...LON 3548 8798 3547 8802 3544 8804 3543 8800
3540 8799 3540 8804 3542 8806 3540 8810
3539 8815 3540 8821 3543 8825 3572 8817
3570 8803 3561 8802 3554 8798
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at May 16, 9:58 AM CDT, 2 hours 14 minutes earlier.
Area forecast discussion, May 16, 9:58 AM CDT, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
958 AM CDT SAT MAY 16 2009
.UPDATE...
A COLD FRONT IS CURRENTLY ALIGNED ROUGHLY ALONG THE INTERSTATE 40
CORRIDOR AND IS PROGRESSIVELY MOVING SOUTHEAST. THE AIRMASS SOUTH
OF THIS FRONT REMAINS WARM AND MOIST AND WILL BECOME INCREASINGLY
UNSTABLE THIS AFTERNOON. EXPECT SHOWERS AND THUNDERSTORMS TO
REDEVELOP ALONG THE FRONTAL BOUNDARY...WITH A FEW STRONG STORMS
POSSIBLE ALONG THE FRONT AS IT MOVES THROUGH NORTHEAST MISSISSIPPI
THIS AFTERNOON. STORMS WILL HAVE THE POTENTIAL TO PRODUCE SOME
HEAVY RAIN...SO WILL KEEP FLASH FLOOD WATCH IN PLACE FOR NOW. ONLY
CONCERNS THAT COULD BE A NEGATIVE FOR STORM REDEVELOPMENT SOUTH OF
THE FRONT IS A CONVECTIVE OUTFLOW BOUNDARY CURRENTLY MOVING
THROUGH NORTHEAST MISSISSIPPI. STILL THINK AIRMASS WILL NOT BE TOO
DISTURBED BY THIS FEATURE AS AREAS NORTH OF THIS BOUNDARY STILL
HAVE RECOVERED QUICKLY WITH SOUTH WINDS AND NEAR 70 DEWPOINTS.
NORTH OF THE FRONT...WINDS HAVE TURNED NORTHWESTERLY AND
TEMPERATURES WILL STRUGGLE TO RISE MUCH FURTHER THAN CURRENT
TEMPS. SOME ELEVATED INSTABILITY ABOVE THE FRONTAL BOUNDARY SHOULD
KEEP SHOWERS AND THUNDERSTORMS ONGOING INTO THIS AFTERNOON. HAVE
RAISED POPS BACK TO CHANCE OVER THESE LOCATIONS.
UPDATED GRIDS AND ZONES WILL BE OUT SHORTLY.
JLH
&&
.PREV DISCUSSION... /ISSUED 356 AM CDT SAT MAY 16 2009/
COOLER AND DRIER WEATHER ON ITS WAY TO THE MIDSOUTH...JUST ONE
MORE DAY OF HUMIDITY AND SCATTERED STORMS.
AT DISCUSSION TIME... A COLD FRONT WAS EVIDENT ON RADAR AND SURFACE
ANALYSIS EXTENDING FROM SPRINGFIELD TO JUST SOUTH OF ST LOUIS.
SOUTH OF THE COLD FRONT...A LINEAR CLUSTER OF THUNDERSTORMS EXTENDED
ALONG A PREFRONTAL PRESSURE TROF ACROSS NORTHWEST TN AND NORTHEAST
AR. THE AREA BETWEEN THE COLD FRONT AND PREFRONTAL PRESSURE TROF
WAS MOSTLY DEVOID OF RAIN. NAM12 WAS SHOWING STRONG ISENTROPIC
DOWNGLIDE ON THE 300K SURFACE OVER THIS AREA...KEEPING ANY
ELEVATED CONDITIONAL INSTABILITY FROM BEING TAPPED. THE NAM12
MODEL SUGGEST THIS TREND WILL CONTINUE THROUGH THE DAY.
WILL TRIM PORTIONS OF NORTHEAST AR...THE MO BOOTHEEL AND NORTHWEST
TN FROM THE FLASH FLOOD WATCH...GIVEN THE PROGRESSIVE NATURE OF
THE PREFRONTAL TROF AND LIMITED STORM COVERAGE. WITH THE MAIN COLD
FRONT EXPECTED NEAR JACKSON MS BY 00Z...WILL ALSO REMOVE THE FLASH
FLOOD WATCH THE 7 PM TO 1 AM PERIOD THIS EVENING FOR AREAS TO THE
SOUTH OF MEMPHIS. WILL MAKE FINAL EVALUATION OF THE WATCH PRIOR TO
FORECAST PACKAGE ISSUANCE.
3 AM SURFACE MAP SHOWED MID 30 DEWPOINTS OVER EASTERN NEBRASKA.
THIS DRY AIR WILL ADVECT INTO THE MIDSOUTH IN MODIFIED FORM THIS
EVENING AND ON SUNDAY. IT APPEARS THAT MUCH OF MIDSOUTH WILL SEE
DEWPOINTS IN THE 40S...SIGNIFICANTLY LOWER THAN THE NEAR 70F
READINGS OF LATE. LIGHT WINDS FROM MONDAY THROUGH WEDNESDAY WILL
RESULT IN WIDE DIURNAL TEMPERATURES RANGES. DEWPOINTS SHOULD
RECOVER EACH DAY WITH AMPLE SUNSHINE...HIGH SOIL MOISTURE AND
OVERALL GREENNESS.
ECMWF HAD JOINED THE GFS IN BRINGING A TROPICAL SYSTEM ONSHORE
NEAR THE MS COAST LATE NEXT WEEK...ALTHOUGH THE ECMWF IS SLOWER
BY A COUPLE OF DAYS. THE GFS WHICH HAS BEEN VERY CONSISTENT RUN
TO RUN WITH RESPECT TO TIMING AND LOCATION. WILL TEND TOWARD THE
QUICKER GFS...BUT GIVING SMALL DEFERENCE TO THE SLOWER ECMWF. THIS
WILL RESULT IN MAX TEMPS LATE NEXT WEEK A LITTLE WARMER THAN GFS
MEX GUIDANCE...WITH LOWER RAIN CHANCES.
PWB
&&
.AVIATION...
12Z TAF SET
LINE OF CONVECTION CONTINUES TO WEAKEN AS IT SINKS SOUTH. TSRA TO
THE WEST MAY AFFECT KMEM OVER NEXT 1-2 HOURS. OTHERWISE EXPECT
CONVECTION TO TURN INTO LIGHT TO MODERATE RAIN BEFORE COMPLETELY
DISSIPATING. OUTLOW BOUNDARY AHEAD OF THE LINE WILL TURN THE WIND
AROUND TO THE NW BRIEFLY AT KMEM AND KMKL. SPDS SHOULD BE LIGHT.
WINDS MAY BE LGHT AND VARIABLE BEFORE RETURNING TO THE SW AS WHAT
IS OCCURRING AT KJBR ATTM. FOR KTUP...CONVECTION TO THE N AHEAD OF
THE BOUNDARY MAY CONTINUE TO DEVELOP THUS HAVE THROWN IN A TEMPO
GROUP FOR NEXT 1-2 HOURS. EXPECT CONVECTION TO REFIRE AFTER 18Z
ALONG AND AHEAD OF FRONT. KMEM AND KMKL WILL BE ON THE EDGE OF
REDEVELOPMENT. KJBR WILL LKLY SEE NOTHING. THUS KTUP WILL HAVE THE
BEST CHANCE OF SEEING AFTERNOON CONVECTION. HAVE THROWN IN ANOTHER
TEMPO GROUP BTWN 20-24Z FOR KTUP AS TIMING IS TOO HARD TO PINPOINT
AT THIS TIME. CONVECTION SHOULD MOVE SOUTH OF CWA BY 01-03Z.
EXPECT SOME CLEARING TO OCCUR BY 10Z AT KJBR IF NOT SOONER. SOME
MID TO HIGH CLOUDS MAY LINGER AT THE OTHER THREE TAF SITES. WINDS
WILL TURN AROUND TO THE NW AND EVENTUALLY TO THE NE BEHIND THE
FRONT. SPDS WILL LKLY REMAIN BTWN 10-15 KTS WITH POSSIBLY HIGHER
GUSTS EVEN INTO THE OVERNIGHT HOURS.
KRM
&&
.PRELIMINARY POINT TEMPS/POPS...
MEM 79 54 69 50 / 50 10 10 0
MKL 79 49 68 43 / 50 10 10 0
JBR 74 50 70 47 / 50 0 10 0
TUP 82 56 67 45 / 60 40 30 0
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR ALCORN-BENTON
MS-CALHOUN-CHICKASAW-COAHOMA-ITAWAMBA-LAFAYETTE-LEE MS-
MARSHALL-MONROE-PANOLA-PONTOTOC-PRENTISS-QUITMAN-
TALLAHATCHIE-TIPPAH-TISHOMINGO-UNION-YALOBUSHA.
TN...FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR HARDIN-MCNAIRY.
&&Hazardous weather outlook, May 16, 7:10 AM CDT, 5 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 710 AM CDT SAT MAY 16 2009 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-171100- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 710 AM CDT SAT MAY 16 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL DROP THROUGH THE MIDSOUTH TODAY...ENCOUNTERING A SLIGHTLY UNSTABLE AIRMASS. A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE OVER NORTH MISSISSIPPI INTO THE EARLY AFTERNOON. GUSTY WINDS TO 45 MPH...SMALL HAIL AND HEAVY RAIN WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY. PWB
In the hours before
Special weather statement, May 16, 7:32 AM CDT, 4 hours 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 732 AM CDT SAT MAY 16 2009 MSZ024-161300- MONROE MS- 732 AM CDT SAT MAY 16 2009 ...THIS SIGNIFICANT WEATHER ALERT IS FOR... MONROE COUNTY IN NORTHEAST MISSISSIPPI... A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED 3 MILES NORTHEAST OF ABERDEEN AT 733 AM CDT... MOVING NORTHEAST AT 20 MPH. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS THUNDERSTORM. THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE ANTICIPATED. PEOPLE IN MONROE COUNTY...INCLUDING LOCATIONS NEAR ABERDEEN AND AMORY...SHOULD MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER ALERT ALSO INCLUDES ABERDEEN LAKE.
Special weather statement, May 16, 8:08 AM CDT, 4 hours 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 808 AM CDT SAT MAY 16 2009 MSZ024-161345- MONROE MS- 808 AM CDT SAT MAY 16 2009 ...THIS SIGNIFICANT WEATHER ALERT IS FOR... EASTERN MONROE COUNTY IN NORTHEAST MISSISSIPPI... A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED OVER WISE GAP AT 808 AM CDT...MOVING EAST AT 15 MPH. THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE ANTICIPATED. PEOPLE IN MONROE COUNTY SHOULD MONITOR THIS STORM CLOSELY THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 845 AM CDT.
Special weather statement, May 16, 11:19 AM CDT, 53 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 1119 AM CDT SAT MAY 16 2009 MSZ003-004-TNZ089-090-161645- TIPPAH MS-BENTON MS-FAYETTE TN-HARDEMAN TN- 1119 AM CDT SAT MAY 16 2009 ...THIS SIGNIFICANT WEATHER ALERT IS FOR... NORTHERN BENTON COUNTY IN NORTHEAST MISSISSIPPI... NORTHWESTERN TIPPAH COUNTY IN NORTHEAST MISSISSIPPI... SOUTHEASTERN FAYETTE COUNTY IN SOUTHWEST TENNESSEE... SOUTHWESTERN HARDEMAN COUNTY IN SOUTHWEST TENNESSEE... A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED 5 MILES WEST OF MICHIGAN CITY AT 1119 AM CDT... MOVING EAST AT 15 MPH. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS THUNDERSTORM. PEOPLE IN BENTON...FAYETTE...HARDEMAN AND TIPPAH COUNTIES SHOULD MONITOR THIS STORM CLOSELY THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 1145 AM CDT.
Special weather statement, May 16, 11:28 AM CDT, 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 1128 AM CDT SAT MAY 16 2009 TNZ053-090-091-161700- CHESTER TN-HARDEMAN TN-MCNAIRY TN- 1128 AM CDT SAT MAY 16 2009 ...THIS SIGNIFICANT WEATHER ALERT IS FOR... SOUTHERN CHESTER COUNTY IN SOUTHWEST TENNESSEE... EAST CENTRAL HARDEMAN COUNTY IN SOUTHWEST TENNESSEE... NORTHERN MCNAIRY COUNTY IN SOUTHWEST TENNESSEE... A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED 3 MILES SOUTHWEST OF SILERTON AT 1128 AM CDT... MOVING EAST AT 20 MPH. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS THUNDERSTORM. PEOPLE IN CHESTER...HARDEMAN AND MCNAIRY COUNTIES...INCLUDING LOCATIONS NEAR CHICKASAW STATE FOREST...CHICKASAW STATE PARK AND T O FULLER STATE PARK...SHOULD MONITOR THIS STORM CLOSELY THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL NOON CDT.
Special weather statement, May 16, 11:55 AM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 1155 AM CDT SAT MAY 16 2009 MSZ003>005-TNZ090-091-161730- ALCORN MS-TIPPAH MS-BENTON MS-HARDEMAN TN-MCNAIRY TN- 1155 AM CDT SAT MAY 16 2009 ...THIS SIGNIFICANT WEATHER ALERT IS FOR... NORTHWESTERN ALCORN COUNTY IN NORTHEAST MISSISSIPPI... NORTHEASTERN BENTON COUNTY IN NORTHEAST MISSISSIPPI... NORTH CENTRAL TIPPAH COUNTY IN NORTHEAST MISSISSIPPI... SOUTHERN HARDEMAN COUNTY IN SOUTHWEST TENNESSEE... SOUTHWESTERN MCNAIRY COUNTY IN SOUTHWEST TENNESSEE... A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED 14 MILES WEST OF POCAHONTAS AT 1155 AM CDT... MOVING EAST AT 15 MPH. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS THUNDERSTORM. THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY. PEOPLE IN ALCORN...BENTON...HARDEMAN...MCNAIRY AND TIPPAH COUNTIES... INCLUDING LOCATIONS NEAR BIG HILL POND STATE PARK AND SELMER...SHOULD MONITOR THIS STORM CLOSELY THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 1230 PM CDT.
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 12:04 PM CDT | Severe Thunderstorm Warning | MEG | Hardeman, McNairy | 41 min |
| May 16, 12:39 PM CDT | Severe Thunderstorm Warning | MEG | Decatur, Hardin, McNairy | 51 min |
Nearby
Flash Flood Warnings in Tennessee, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.